What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 14, 9:31 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 14, 9:31 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service New York NY
1031 PM EDT Sat Jul 14 2018
.SYNOPSIS...
Generally weak high pressure will be in place through Sunday
night with a couple of low pressure troughs moving into the
region. A cold front will impact the area from late Monday into
into Wednesday, with high pressure returning for the middle of
next week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 1020 PM a line of thunderstorms is moving southeast
through the Lower Hudson Valley and southern CT towards NYC, NE
NJ and Long Island. These storms will produce heavy downpours
and can drop as much as a half an inch of rain in short time. In
addition, winds of 25 to 30 mph are also possible with these
storms. Previous discussion follows.
Mid-level shortwave energy and a surface reflection in the
form of a trough shift through the region tonight. Scattered
showers and thunderstorms expected with these features. At the
start, the highest PoPs will be generally north and west of the
city where the greatest instability will be. Will go with all
areas eventually increasing to a 50% chance of showers at some
point during the night. Lows will be mostly in the 70s.
There is a moderate risk for rip current development at all
ocean beaches into this evening.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Shortwave lift and the initial surface trough may still be close
enough to trigger some showers Sunday morning with somewhat higher
overall chances over southern sections (LI, city, NE NJ). Another
shortwave is then progged to pass through during the late
morning/early afternoon, then a surface trough pushes in during the
later afternoon hours into the evening. All of these subtle features
combined with CAPES of 1000-1500 J/KG and steep low level lapse
rates will sustain the threat of showers and thunderstorms through
the day and evening before chances drop off overnight with
diminishing instability. Cannot rule out an isolated strong gust
with any thunderstorm, but severe thunderstorm chances are low. Much
of the day will at least be dry, but likely feature more in the way
of cloud cover versus today. High temperatures will be within a
couple degrees of today's but it will feel more humid.
A moderate risk for rip current development is expected at the ocean
beaches Sunday into Sunday evening.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
A pattern change is set for Monday as high pressure shifts offshore
in advance of a strong upper trough rotating through the eastern
Canadian provinces. The trough may potentially phase with another
area of low pressure farther north near the Hudson Bay. With the
high gradually shifting offshore and low pressure gradually
approaching, south to southwest flow will be prolonged into the
early part of the week, allowing the advection of greater moisture
levels into the region from both the Gulf and Atlantic. As such,
expect humidity to quickly increase into Monday, which combined with
high temperatures in the mid 80s for coastal locations and in the
lower 90s for NYC and the interior will make temperatures feel as
though they are in the 90s to near 100 in some spots. Along with an
increase in humidity, chances for precipitation will quickly
increase. By early Monday, the previously diffuse frontal boundary
is expected to move northward as a warm front, leading to at least
isolated showers or thunderstorms across Connecticut during the
morning hours of Monday. By afternoon, a thermal surface trough is
expected to develop across the interior, increasing chances for
diurnal thunderstorms, some of which may produce heavy rainfall and
locally gusty winds. These thunderstorms may continue into the
night, gradually spreading eastward.
By Tuesday, PWAT values are expected to be close to the 97th
percentile for this time of year, and potentially close to maximum
values. Continued forcing for ascent with the approaching trough and
attendant cold front will lead to at least isolated showers at any
time, quickly increasing into the afternoon as the front approaches
at a favorable time, diurnally. Any storms that develop in a
discrete manner ahead of the front may produce locally gusty winds
with a dry subcloud layer and downward momentum from heavy rainfall
enhancing winds. Otherwise, flow will mainly be parallel to the
frontal boundary, allowing storms to quickly spread with a line
developing by afternoon. Heavy rainfall will be the primary threat
until the front passes to the east Tuesday night into Wednesday
morning.
High pressure then follows, with a return to more seasonable
temperatures and humidity levels. There is potential for an area of
low pressure to approach from the southwest by the weekend, but
details about placement and timing are too uncertain at this time to
offer further detail.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
A line of showers and thunderstorms was moving south of KSWF
and toward KHPN and KBDR at 0225Z. The line has been holding
together and weakening slightly as the line moves into somewhat
more stable air. There have been reports of gusting winds up to
30 KT and heavy rainfall with some of the storms.
Updated the TAFs to include convection earlier than forecast as
storms will be moving into KHPN and KBDR, and then if the storms
remain possibly into the NYC terminals a couple of hours earlier
than previously forecast.
Weak high pressure will remain across the region overnight
through Sunday as a series of surface troughs move through the
area and produce a chance of showers and thunderstorms. Timing
and areal extent of the precipitation is difficult, especially
the farther out in the forecast periods. So, for the overnight
and into early Sunday morning, tried to pinpoint the best timing
of thunderstorms, and kept vicinity showers much of the time.
Local MVFR conditions are possible with the thunderstorms.
Otherwise conditions will be VFR.
Then for later Sunday, with difficult timing and areal coverage,
kept vicinity showers early and vicinity thunderstorms in the
afternoon.
S-SW flow 10-15 kt continue early this evening, then become SW
and diminish late this evening, after 03Z. In land terminals may
become light and variable overnight.
Early Sunday winds will be westerly then back to SW and S
through the morning, with sea breezes possible in the afternoon.
By afternoon wind speeds increase to around 10 KT.
.OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...
.Sunday night...VFR. There is a chance of MVFR conditions in
showers and thunderstorms early in the evening.
.Monday-Monday night...MVFR or lower with a chance of
afternoon/nighttime showers and thunderstorms. SW winds G15-20KT
Monday afternoon into early evening for coastal terminals.
.Tuesday...MVFR or lower possible in showers and thunderstorms. SW
winds G20-25KT into the early evening.
.Wednesday...Chance of showers early with MVFR or lower
possible, becoming VFR in the afternoon.
.Thursday...VFR.
&&
.MARINE...
Winds and seas will generally remain below small craft levels
through Sunday night. There is a chance ocean seas increase to
around 5 ft tonight into early Sunday. Thinking is that the coverage
and duration of 5 ft seas due mainly to a swell is not enough to go
with a SCA at this time.
Winds and seas will gradually increase ahead of an approaching front
Monday into Tuesday, with SCA-level seas expected by Tuesday. C
continued swell after the cold frontal passage may allow SCA-level
seas to persist on at least the eastern ocean waters into Wednesday.
Thereafter, high pressure builds across the area, allowing winds and
seas to subside into late week.
&&
.HYDROLOGY...
Rainfall amounts through Sunday evening could total up to at
least quarter to three-quarters of an inch across the area with
the higher amounts generally NW of NYC. Local amounts above an
inch will be possible due to the convective nature of the
rainfall. Minor flooding could occur at any point in this period
due to a relatively slow forward motion of potentially training
cells, but overall flooding chances appear to be low.
Another 3/4 to 1 1/4 inch basin avg rainfall likely with the slow
moving frontal system from late day Mon into Wed morning.
Locally heavy rainfall is possible Tuesday afternoon and night, with
some potential for minor urban and poor drainage flooding.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides are running high due to a combo of a recent new
moon and onshore flow/incoming long period swells promoting
tidal piling. Water levels should approach minor thresholds in
spots along the SW CT and Westchester coastline with the high
tide cycle tonight, also from the back bays of Nassau/Queens
westward to Staten Island. A coastal flood statement remains
posted to address this, however minor coastal flooding slightly
exceeding flooding thresholds could be more widespread at the
back bays of Nassau/Queens.
Additional rounds of localized minor flooding may also be possible
Sunday night and Monday night.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JC/MD
NEAR TERM...CB/JC/MD
SHORT TERM...JC
LONG TERM...MD
AVIATION...19
MARINE...JC/MD
HYDROLOGY...JC/MD
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jul 14, 3:36 PM EST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service New York NY
436 PM EDT Sat Jul 14 2018
ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-152045-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
436 PM EDT Sat Jul 14 2018
This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jul 14, 8:41 PM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service New York NY
941 PM EDT SAT JUL 14 2018
CTZ005-NJZ002-NYZ067>070-150230-
Northern Fairfield-Western Passaic-Putnam-Rockland-Northern
Westchester-Orange-
941 PM EDT SAT JUL 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FAIRFIELD...
CENTRAL PASSAIC...NORTHERN WESTCHESTER...ORANGE...PUTNAM AND ROCKLAND
COUNTIES...
At 939 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Preston to near Cuddebackville.
Movement was southeast at 35 mph.
Winds of 25 to 30 mph are possible with these storms.
These storms will be near...
Florida around 1000 PM EDT.
Warwick around 1005 PM EDT.
Greenwood Lake around 1010 PM EDT.
Sloatsburg around 1020 PM EDT.
Suffern around 1025 PM EDT.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4150 7464 4150 7448 4156 7442 4161 7425
4158 7413 4161 7413 4161 7407 4158 7405
4159 7395 4153 7400 4144 7398 4149 7393
4153 7354 4122 7332 4120 7347 4121 7348
4110 7414 4113 7421 4109 7424 4147 7474
TIME...MOT...LOC 0139Z 322DEG 41KT 4161 7330 4146 7463Special weather statement, Jul 14, 9:38 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service New York NY
1038 PM EDT SAT JUL 14 2018
NJZ002-103-NYZ067-069-150300-
Western Bergen-Western Passaic-Rockland-Orange-
1038 PM EDT SAT JUL 14 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN PASSAIC...NORTHWESTERN
BERGEN...SOUTHWESTERN ORANGE AND ROCKLAND COUNTIES...
At 1037 PM EDT, a strong thunderstorm was located over Vernon Valley,
or near Warwick, moving southeast at 35 mph.
Winds in excess of 25 mph are possible with this storm.
Locations impacted include...
West Milford, Monsey, Ramsey, Ringwood, Suffern, Warwick, Sloatsburg,
Greenwood Lake, Unionville, Upper Greenwood Lake, Spring Valley,
Oakland, Wanaque, Airmont and Viola.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4142 7451 4110 7401 4101 7428 4114 7444
4120 7437 4135 7468
TIME...MOT...LOC 0237Z 312DEG 36KT 4128 7448Special weather statement, Jul 14, 10:01 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service New York NY
1101 PM EDT SAT JUL 14 2018
NYZ067-068-070-150330-
Putnam-Northern Westchester-Orange-
1101 PM EDT SAT JUL 14 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WESTCHESTER...EAST
CENTRAL ORANGE AND WESTERN PUTNAM COUNTIES...
At 1101 PM EDT, a strong thunderstorm was located over West Point,
moving southeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will be near...
Peekskill around 1105 PM EDT.
Yorktown Heights around 1115 PM EDT.
Mount Kisco around 1125 PM EDT.
LAT...LON 4127 7364 4114 7377 4123 7396 4126 7397
4129 7394 4130 7397 4132 7398 4127 7405
4134 7419 4145 7406
TIME...MOT...LOC 0301Z 301DEG 36KT 4133 7398